Is your birth control making you depressed?

I am writing this today after a significant meltdown I experienced the other day.  I had no idea what was wrong with me, but I felt as though I was losing my mind. 

For many months now, I’ve been experiencing uncontrollable mood swings, depression, anxiety, irrational thoughts, hair loss, severe bloating, tingly fingers, and the list goes on.

But not once did I link these symptoms (other than the bloating) to the birth control pill (BCP).

Around 5 weeks ago I went to the doctor to change the brand of pill I was taking (I was taking Yaz), because each month I was experiencing a withdrawal migraine when I took the sugar pills.

While I was in the doctor’s office, I mentioned that I occasionally experienced optical migraines (where I would see dots in front of my eyes, have trouble focusing but would experience very little pain).  She responded, saying that I was to NEVER EVER take the pill again, as I was at risk for having a stroke.

Ok, well I didn’t see that coming, but I took her advice and immediately stopped taking it.

Two days ago, around 5 weeks after my last pill, I experienced a major meltdown.

I felt down for several days leading up to it, and then it “exploded”. All of a sudden I had this huge bubble of anxiety inside my tummy and I was thinking awful thoughts, and even thought about ending my life!

I accused my partner of “cheating” on me, made up stories in my head about what he was doing, and I literally let him have it!  I was crying uncontrollably and felt a huge amount of emotional pain – it’s really hard to describe, except that it was really, really awful.

What was WRONG with me????

I knew I needed to get help, but instead I just stopped eating (I totally lost my appetite for two days), I couldn’t sleep and just spent all day in bed curled up and shaking… I knew this wasn’t right…

I went to work the next day, and while I was able to put on a brave face, the bubble of anxiety was there, but not as big and scary as it was the day before.  But I still didn’t feel “right”. 

Last night something clicked.  I’d stopped taking the BCP some time ago, but could it have caused my meltdown?? 

I wondered this because I had the Implanon rod implanted several years ago and after some time I began to feel depressed and I know it was caused by the rod, despite what my doctor said (she did not believe me).

Anyway, a week after having it removed, I was my old self again. Funny that…

But I’d stopped taking the BCP 5 weeks ago, so could it possibly be the cause of my meltdown?

So I decided to investigate.

I was amazed, shocked and angered by what I found.  I was most definitely NOT alone. 

Why didn’t my doctor warm me about this???  Why didn’t she explain the risks???  In the little brochure in the packet, it was quite vague, and not overly specific, and there was definitely NO mention of a serious meltdown!

I was thinking suicidal thoughts!  What if I’d acted on them??? What if other women HAVE acted on them!  And all because they’re taking this pill!!

As I write this, I still feel that I could “lose it” at any moment, the bubble of anxiety still exists and I remain on the verge of tears – anything could set me off, and I may have totally messed up my relationship with the most amazing man who has put up with this for so long too.  :-(

It’s not just us women who suffer – it’s those around us.  Even my daughter kept asking if I was ok.  I could only respond with “I’m just not feeling well.”   My poor baby – it must have been difficult for her to see me like this and not be able to do a thing about it…

How many women have to go through this before doctors realise that maybe the high rate of depression is caused by the BCP and similar drugs and not something else??  And why are so many women in the US winning law suits against the company that makes the BCP I was taking?  Now if that’s not a red flag, I don’t know what is!!!

There is good news with all of this however.  Although I’m not there yet, the effects of this pill will wear off and I will get the old me back.  I just hope my partner is able to see the old me in there somewhere and stay with me as I begin to reacquaint myself with the happy, confident me that I miss dearly…

If you’ve been taking Yasmin or Yaz, check this out – and PLEASE stop taking it if you’re experiencing these side effects – what I went through was pretty awful, but I now know I am not alone:  http://www.createforum.com/yasminsideeffec/viewtopic.php?t=875&sid=bf6ffbeacace0f74b6be813538b1d745&mforum=yasminsideeffec

Comments

  1. Hi everyone.

    I thought I’d provide an update on how things are going for me since I posted this.

    Sadly, my relationship did not survive this challenge and at first I felt as though I had been abandoned. It was a pretty tough reality to face, and I did not react very well!

    But then a close friend reminded me of the Michelle she used to know. The Michelle who was ALWAYS smiling, despite the challenges in her life (and yes, she’d had a few!), and she said she was concerned because I was definitely not my usual happy, smiling self.

    During that conversation something “clicked”. I’m not sure exactly what it was, but all of a sudden I was hopeful for the future. In fact, I was starting to get excited, wondering what the future held for me!

    So it’s almost 7 weeks since I stopped taking this pill and while my hair still falls out and my face is still a little bit blotchy, I do believe the emotional side effects have faded significantly!

    It’s been tough, but I hope that by sharing my experience, I can help others who have also gone through this ordeal.

    xxx

Speak Your Mind

*